Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 265, NWS Wichita, KS

October 6, 2017Ellsworth County, Lincoln County, Saline County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Oct 6, 2017, 8:23 PM CDT for Ellsworth County, Lincoln County, Saline County, Kansas. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 6, 2017, 8:23 PM CDT (01:23 UTC)
Expired
Oct 6, 2017, 9:18 PM CDT
In force
55 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Ellsworth County, KS, Lincoln County, KS, Saline County, KS

The radar

The Topeka radar (KTWX), 140 km from the middle of the area, began a volume at 01:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 6, 9:01 PM CDTHAIL 13 E Glendale, KS60 MPH WINDS ALSO REPORTED WITH THE QUARTER SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 38 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 6, 3:47 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 1.4 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2017-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 773 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2017-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 278 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
773 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
955 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
278 m²/s²
0-3 km storm-relative helicity
421 m²/s²
Significant tornado parameter
1.3
Supercell composite
13.4

Open this sounding in Storm Lab

The text

As transmitted.

659 
WUUS53 KICT 070123
SVRICT
KSC053-105-169-070230-
/O.NEW.KICT.SV.W.0265.171007T0123Z-171007T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
823 PM CDT FRI OCT 6 2017

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Southeastern Lincoln County in central Kansas...
  Northeastern Ellsworth County in central Kansas...
  Northern Saline County in central Kansas...

* Until 930 PM CDT

* At 822 PM CDT, a severe thunderstorm was located 11 miles south of
  Beverly, or 11 miles northeast of Kanopolis, moving east at 30 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Salina, Beverly, New Cambria, Glendale and Westfall. 

This includes the following highways...
 Interstate 135 between Mile Markers 92 and 95.
 Interstate 70 between Mile Markers 226 and 259.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3896 9793 3896 9752 3884 9745 3876 9804
      3892 9816 3905 9793
TIME...MOT...LOC 0122Z 249DEG 25KT 3886 9805 

HAIL...1.75IN
WIND...60MPH
 
$$

ES
2 follow-up statements
985 
WWUS53 KICT 070136
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
836 PM CDT FRI OCT 6 2017

KSC053-105-169-070230-
/O.CON.KICT.SV.W.0265.000000T0000Z-171007T0230Z/
Lincoln KS-Ellsworth KS-Saline KS-
836 PM CDT FRI OCT 6 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR SOUTHEASTERN LINCOLN...NORTHEASTERN ELLSWORTH AND NORTHERN SALINE
COUNTIES...

At 836 PM CDT, a severe thunderstorm was located 8 miles south of
Tescott, or 15 miles southeast of Lincoln, moving east at 30 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Salina, Beverly, New Cambria, Glendale and Westfall. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3896 9793 3896 9752 3884 9745 3876 9804
      3892 9816 3905 9793
TIME...MOT...LOC 0136Z 249DEG 25KT 3890 9793 

HAIL...1.75IN
WIND...60MPH
 
$$

CARUSO
985 
WWUS53 KICT 070218
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
918 PM CDT FRI OCT 6 2017

KSC053-105-169-070228-
/O.CAN.KICT.SV.W.0265.000000T0000Z-171007T0230Z/
Lincoln KS-Ellsworth KS-Saline KS-
918 PM CDT FRI OCT 6 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LINCOLN...
NORTHEASTERN ELLSWORTH AND NORTHERN SALINE COUNTIES IS CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.  However heavy rain is still possible with this
thunderstorm.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
central Kansas.

LAT...LON 3896 9793 3896 9752 3884 9745 3876 9804
      3892 9816 3905 9793
TIME...MOT...LOC 0218Z 249DEG 25KT 3901 9757 

$$

CARUSO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 5:42 PM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, Oct 6, 5:42 PM CDT, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
542 PM CDT Fri Oct 6 2017

.SYNOPSIS...
Issued at 234 PM CDT Fri Oct 6 2017

GOES water vapor channels readily indicate a strong
shortwave trough across the central Rockies early this afternoon,
with a mid-level dry slot (associated with mid-level speed max) from
Arizona/New Mexico northeastward into southwest/central Kansas. A
quasi-stationary front extended from eastern Nebraska to west-
central Kansas, to a surface low in far southeast Colorado. A
corridor of anomalously rich Gulf surface dewpoints around 70
degrees fahrenheit stretched from western/central Oklahoma up into
central Kansas. Partial to strong insolation/heating was
contributing to increasing instability along the frontal zone.

&&

.SHORT TERM...(This evening through Monday night)
Issued at 234 PM CDT Fri Oct 6 2017

Main forecast concerns: Severe thunderstorm potential late this
afternoon/evening in central/south-central Kansas, and locally heavy
rainfall/flooding potential through tonight mainly in central
Kansas.

The strong shortwave will translate eastward across the Central
Plains tonight into early Saturday, which will result in the frontal
zone moving southward as a cold front across our forecast area. Mid-
level cooling, increased upper-level diffluence, and low-level
convergence along the front, will allow for scattered severe storms
developing initially near the surface low by late afternoon, then
spreading northeastward into central Kansas by early this evening. A
few of these initial storms may be supercells through about 00-01
UTC, given west-southwesterly shear vectors of 45-50 knots above a
moderate instability axis. Large hail, damaging winds with bowing
segments toward the northeast, and perhaps a tornado (mainly
southwest to west-central KS) could accompany the supercells. As the
deep layer shear vectors back to southwesterly (more parallel to the
cold front) and moisture transport strengthens dramatically
along/ahead of the front early this evening, storms should congeal
into a quasi-linear line of strong-severe storms, with the main
threats likely transitioning to heavy rainfall particularly in
central Kansas, and strong-severe wind gusts. The severe threat
should diminish by late evening as instability wanes, but an
organized line of thunderstorms will continue to move southeastward
across south-central and southeast Kansas overnight. The storms
should be exiting southeast Kansas early Saturday morning. Will
maintain the Flood Watch for central Kansas where 1-3 inches of
rainfall is possible, with much of the watch area having received
about 300% normal rainfall over the past 5 days.

Slightly cooler and much drier air will filter into the region in
the wake of the cold front Saturday into Saturday night. Sunday
looks pleasant as winds becoming light southerly with temperatures
warming slightly above normal via full sunshine.

The next strong shortwave trough/upper low is progged to move out of
the south-central Rockies across the Central/Southern Plains Monday-
Monday night. A much stronger cold front is indicated with this
system, which will bring a chance of showers and isolated storms
Monday into Monday night. A large temperature contrast is likely
from northwest to southeast across Kansas Monday afternoon, which
makes the high temperature forecast very challenging, depending on
exact frontal timing. In general, the southeast half of the state
looks warmer than normal, with cooler than normal air in the
northwest behind the front.

.LONG TERM...(Tuesday through Friday)
Issued at 234 PM CDT Fri Oct 6 2017

Cooler than normal temperatures with clear skies are expected behind
this system for Tuesday-Wednesday, before temperatures moderate late
in the week to slightly above normal. Another upper trough will
carve out across the western states late in the week. Precipitation
chances with this system could enter the picture toward the
weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 539 PM CDT Fri Oct 6 2017

Main concern is of course thunderstorms and timing. Thunderstorms
will likely be ongoing at start of forecast at KRSL/KGBD.  Brief
period of MVFR or IFR likely with heaviest rain but that should be
short lived. Gusts of 35-40kt are very likely at most sites.
Some gusts in the 50-70 knots range will also occur but
location/timing are problematic. Front should make good progress
across the area with precipitation clearing Southeast KS around
daybreak. Drier air/downslope flow and subsidence in wake of
shortwave should result in clear skies towards end of the period.
-Howerton

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    60  77  52  80 /  90  10   0   0
Hutchinson      57  76  50  80 /  90   0   0   0
Newton          58  75  52  79 /  90  10   0   0
ElDorado        60  75  52  80 /  90  10   0   0
Winfield-KWLD   61  77  52  80 /  90  20   0   0
Russell         50  75  50  79 /  90   0   0   0
Great Bend      52  75  50  79 /  90   0   0   0
Salina          54  76  52  81 /  90   0   0   0
McPherson       56  76  50  80 /  90   0   0   0
Coffeyville     65  77  52  82 /  90  40   0   0
Chanute         64  76  52  81 /  90  30   0   0
Iola            64  75  52  80 /  90  30   0   0
Parsons-KPPF    65  77  52  82 /  90  40   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Saturday morning for KSZ032-033-047>052.

&&

SYNOPSIS...JMC
SHORT TERM...JMC
LONG TERM...JMC
AVIATION...PJH
Hazardous weather outlook, Oct 6, 3:27 PM CDT, 4 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
327 PM CDT Fri Oct 6 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-072030-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
327 PM CDT Fri Oct 6 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Severe storms will be likely after 5 or 6 pm for areas west of
highway 14. This activity will reach the I-135 corridor after 9 pm.
Hail to the size of golf balls and 70 mph winds can be expected
with the stronger storms, along with heavy rain and associated
flooding. Locations along and west of highway 14 will have the best
chance to receive large hail. The line of storms is expected to
weaken as it moves east of I-135 late tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Storms will be possible Monday into Monday night. Severe storms are
not expected with this activity.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, Oct 6, 7:12 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
712 PM CDT FRI OCT 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     FUNNEL CLOUD     3 NE CHASE              38.39N 98.31W
10/06/2017                   RICE               KS   STORM CHASER

&&

JMC
Local storm report, Oct 6, 7:16 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
716 PM CDT FRI OCT 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     HIGH SUST WINDS  GENESEO                 38.52N 98.15W
10/06/2017  E60 MPH          RICE               KS   TRAINED SPOTTER

&&

MWM
Local storm report, Oct 6, 7:17 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
717 PM CDT FRI OCT 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     HAIL             GENESEO                 38.52N 98.15W
10/06/2017  E1.00 INCH       RICE               KS   TRAINED SPOTTER

&&

MWM
Local storm report, Oct 6, 7:23 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
723 PM CDT FRI OCT 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     3 NW ELLINWOOD          38.39N 98.62W
10/06/2017                   BARTON             KS   STORM CHASER

            MULTIPLE POLES SNAPPED AND BLOCKING HWY 56

&&

MWM
Special weather statement, Oct 6, 8:03 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Wichita KS
803 PM CDT FRI OCT 6 2017

KSZ032-047-048-050-070130-
Ellsworth KS-Rice KS-Russell KS-Barton KS-
803 PM CDT FRI OCT 6 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southwestern Ellsworth County in central Kansas...
  Northwestern Rice County in central Kansas...
  Southeastern Russell County in central Kansas...
  Eastern Barton County in central Kansas...

* Until 830 PM CDT

* At 800 PM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from 10 miles
  north of Hoisington to 6 miles northwest of Ellinwood to near
  Seward...and moving east at 35 mph.

Hail up to the size of dimes and winds around 50 mph are possible
with these storms with strong winds the primary threat.

* Locations impacted include...
  Great Bend, Hoisington, Ellinwood, Claflin, Holyrood, Bushton,
  Susank, Cheyenne Bottoms, Silica and Odin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

A severe thunderstorm watch, number 495, remains in effect until
1100 PM CDT for central Kansas.

LAT...LON 3838 9876 3872 9883 3882 9845 3847 9828
      3823 9847 3826 9847 3826 9886
TIME...MOT...LOC 0101Z 258DEG 30KT 3866 9874 3840 9869 3824 9882

ES
Local storm report, Oct 6, 8:04 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
804 PM CDT FRI OCT 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TORNADO          8 N MARQUETTE           38.67N 97.83W
10/06/2017                   SALINE             KS   STORM CHASER

            TORNADO WAS ON THE GROUND FOR FOUR MINUTES.

&&

RBL

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 6, 7:02 PM CDTSevere Thunderstorm WarningICTBarton, Russell41 min
Oct 6, 7:17 PM CDTTornado WarningICTEllsworth, McPherson, Rice, Saline43 min
Oct 6, 7:38 PM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Russell52 min
Oct 6, 8:03 PM CDTSpecial Weather StatementICTBarton27 min
Oct 6, 8:44 PM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln, McPherson, Rice, Saline35 min
Oct 6, 9:23 PM CDTSpecial Weather StatementICTSaline22 min
Oct 6, 9:37 PM CDTSevere Thunderstorm WarningICTMcPherson, Rice, Saline33 min
Oct 6, 10:37 PM CDTSpecial Weather StatementICTHarper, Kingman23 min
Oct 6, 11:16 PM CDTSpecial Weather StatementICTCowley, Sumner29 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.